While it is more common for people who have cancer to lose weight, some gain weight. If you are currently at a healthy weight, gaining a little weight during treatment isn't usually a concern. But gaining a larger amount of weight can affect your health and well-being. Having extra weight when you start treatment can also affect the
Dealing with weight gain can be challenging. Try to remember that you have control over some of the factors related to weight gain, such as what you eat and how active you are. But keep in mind that it is not always possible to control your weight. If you are experiencing weight gain or want to lose weight, be patient with yourself and have realistic goals.
If you gain weight during treatment, talk to your doctor or someone on your healthcare team. Work with your healthcare team to understand the reasons behind the weight gain. Weight gain is usually linked to treatments, side effects or lifestyle changes.
You may want to ask your healthcare team about seeing a
Causes of weight gain @(Model.HeadingTag)>
People gain weight during cancer treatment for many reasons. Weight gain is often connected to the type of treatment, the side effects from the treatment, changes in lifestyle or the type of cancer.
Hormone therapy adds, blocks or removes hormones to slow or stop the growth of cancer cells that need hormones to grow. Having low levels of hormones in the body can make you gain weight. Hormone therapy is used most commonly for breast cancer and prostate cancer.
Corticosteroids are used to treat certain cancers. They are also used to control nausea and vomiting, reduce inflammation, prevent or treat allergic reactions, or treat headaches caused by brain tumours. Corticosteroids can cause weight gain in different ways.
Corticosteroids can increase your appetite. If you feel hungrier, you may gain weight because you're eating bigger meals or snacking more often.
Corticosteroids make your body hold on to extra sodium, which increases the amount of fluid in the body. This is called edema. It is most easily seen as swelling in the feet, ankles, hands and face.
Chemotherapy drugs can cause weight gain in different ways.
Some chemotherapy drugs, such as cisplatin and docetaxel, cause edema.
Some chemotherapy drugs can temporarily lower metabolism, which is the rate that calories are used by the body. A lower metabolism means that fewer calories are used, and this can cause weight gain.
Some chemotherapy drugs (and surgery) can result in treatment-induced menopause, which is associated with changes in hormones and weight gain.
Eating more during treatment can cause weight gain. If chemotherapy makes you feel nauseous, you may crave carbohydrate-rich foods or sweet foods. Some people eat more because of anxiety or depression.
Being less active can also cause weight gain. Many people have fatigue because of cancer or its treatment, so they aren't as active and use fewer calories. Being depressed can also make you less active.
Certain types of cancer can cause weight gain. Ovarian and colorectal cancer, for example, may cause fluid buildup in the legs or abdomen. This type of edema is called ascites.
Symptoms of weight gain can vary depending on their cause and other factors.
Corticosteroids can cause these changes to your body that are related to weight gain:
a rounded, moon-shaped or puffy face
an increase in fat on the back of your neck or upper back
a larger abdomen
irritability and mood swings
If the drugs you are taking make your body hold on to (retain) fluid, it can lead to these symptoms:
Your skin feels stiff and tight.
Small indents are left in your skin if you press on a swollen area of your body.
Your shoes, rings, bracelets, watch or activity tracker fit tighter than usual.
Your hands, elbows, wrists, fingers or legs are less flexible.
If you suddenly develop fluid retention as a new symptom, talk to your healthcare team. They may need to do tests to find out why you are retaining fluid.
Managing weight gain @(Model.HeadingTag)>
Once your healthcare team knows what is causing your weight gain, they can suggest ways to help you manage it.
If you are taking corticosteroids, some amount of weight gain is expected. Dealing with body changes caused by steroid therapy can be challenging. A dietitian can help you find ways to manage weight gain during treatment. Most people lose the weight they gained once they stop taking corticosteroids.
The best time to lose weight on purpose (intentional weight loss) can vary from person to person. It can often depend on the type and length of treatment and any other side effects you have. Talk to a dietitian for suggestions if you need to lose weight for health. For some people it may be safe to lose weight during treatment and for others it may be better to wait until your cancer treatment is finished. If you have side effects from treatment that limit what you can eat, it is likely best to wait before trying to lose weight.
Tips to manage weight gain @(Model.HeadingTag)>
These tips may help you manage weight gain.
Be mindful of how you eat. Take your time and use the time to connect with family and friends. Put away distractions like the TV and electronics.
Follow the eating pattern in Canada's Food Guide. The guide says to make half your meal vegetables or fruit, a quarter of your meal whole grains and a quarter of your meal protein foods. Make water your drink of choice. Choose foods that contain fibre and protein, which help you feel full. Try vegetables, fruit, beans, lentils and whole grains.
Eat foods with lower fat and fewer calories. This can help with weight loss. Focus on foods naturally lower in calories such as fruits and vegetables. A diet that reduces fats from animal foods (saturated fats) helps to lower the risk of heart disease. This can be important for people who have been treated for cancer because treatment often increases their heart disease risk.
Listen to your appetite. That means you eat when you are hungry and stop eating when you feel full. But try not to skip meals. This often leads to overeating later. Keeping a food diary or tracking what you eat from time to time can be helpful too.
Be active. Regular physical activity can help you manage your weight during treatment. It can also help you cope with fatigue and depression. Check with your healthcare team before starting any exercise program.
Tips to manage fluid retention @(Model.HeadingTag)>
Try the following to help you manage the symptoms of fluid retention.
Limit salty foods. Salt causes the body to retain water.
Avoid standing for long periods of time. Sit or lie down with your feet raised as often as you can.
Do not cross your legs when you are sitting down. Doing so can cause problems with the blood and fluid circulation in your legs.
Don't wear tight clothing, bracelets or rings that could affect blood and fluid circulation. If you wear a watch or activity tracker, make sure it isn't too tight.
Your healthcare team may give you a diuretic, or water pill, to help you pee to remove some of the extra fluid in your body.
Expert review and references
Cheri Van Patten, RD
Macmillan Cancer Support . Changes in Weight . 2016 : https://www.macmillan.org.uk/.
BC Cancer Agency. Unwanted Weight Gain. 2005.
American Cancer Society. Weight Changes. 2020.
Cancer.Net . Weight Gain . 2019 : https://www.cancer.net/.
Raghavendra A, Sinha AK, Valle J, Shen Y, Tripathy D, Barcenas CH . Determinants of weight gain during adjuvant endocrine therapy and association of such weight gain with recurrence in long-term breast cancer survivors. Clinical Breast Cancer. 2018: 18(1): e7–e13. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5937690/.
van den Berg MMGA, Winkels RM, de Kruif J, van Laarhoven HWM, Visser M, de Vries JHM, et al. Weight change during chemotherapy in breast cancer patients: a meta-analysis . BMC Cancer. 2017: 17:259–272. https://bmccancer.biomedcentral.com/articles/10.1186/s12885-017-3242-4.
Downing A, Wright P, Hounsome L, Selby P, Wilding S, Watson E, et al . Quality of life in men living with advanced and localised prostate cancer in the UK: a population–based study . Lancet Oncology . 2019 : 20(3):436–447 .